So I have very low libido along with anxiety and depression. I take SSRI which is known to affect libido as well. I decided to do some lab tests to see if there is anything in regards to hormones . I am 29 years old male btw. The results are bellow
25-hydroxy Vitamin D 64 nmol/L range (75-250)
LH 3.3 IU/L range 1.2-8.6
Prolactin 12.81 ug/L Male range <13 ug/L
Total Test 10.8 nmol/L range 8.4-28.8
Free Test 253 pmol/L range 196-636
Estradiol 88 pmol/L range 73-275
FSH 3.6 IU/L range 1.3-19.3
any thoughts on these results? doctor said these are normal however not sure that are these actually normal to a 29 years old male .
Those numbers are low for 50y/o men. You are having symptoms of low testosterone, though they could be due to your SSRI, at least in part. Because of that medication, you may not get everything you could out of TRT, but you cannot ignore those low levels. I’d get thyroid checked as well.
I am currently trying to come off this SSRI shit. I am not really sure if SSRI had an effect on test levels or low test levels lead to anxiety. GP looked at the results and brushed them off and said your results are unremarkable I advise you to seek therapy.
Are you on T.R.T yet with Injections, if not Mike_Jones1 i ask you look further into it, with either a Responsible Endo, or a TRT Doctor directly, do repeat blood labs over 2-3 months if all come back exact same result total low testosterone & free. then can definitely look into finding out if you hypogonadal at all to go ahead with treatment plan.
No I have never been on TRT or any other types of test supplements. I asked my doctor to do labs exam as I am feeling anxious and depressed with low libido for no obvious reason. Even the SSRI is not working anymore. Thank you for your advise. I appreciate it
SSRIs cause low testosterone, was on them myself and over the years testosterone got lower and lower until pituitary gland was permanently damaged. A lot of men end up on SSRIs because their testosterone is low and doctor fail to properly diagnose men.
These SSRIs will temporarily mask these low testosterone symptoms for a short while, when hormones start dipping lower it may seem like these SSRIs are no longer working, this is your confirmation of an androgen deficiency.
Hormones are to complicated for most doctors to completely understand and medical school is partly to blame, hormones are paid little attention. More often than not doctors fail to properly diagnose men with androgen deficiencies.
A lack of knowledge causes these doctors to rely too much on these reference ranges and they are missing the bigger picture.
You wants facts, a Total T of 311 ng/dL are what 90 years are scoring. No SHBG or thyroid testing, I must ask what type of doctor is this?
Even if your doctor prescribe you TRT he wouldn’t know how to design a proper TRT protocol.
When my testosterone was around you testosterone score, I to had low Vit D, I went on TRT and Vit D went up magically on it’s own. When testosterone is low is can cause all sorts of other hormonal imbalances.
@physioLojik is actually no 1 on here with regards to knowledge, he’s an endocrinologist. He doesn’t post in the TRT forum anymore though, people were being rude to him for no good reason, and he was just giving out advice, helping out and stuff.
I personally think there’s a lot of BS on this forum, and the hate towards medical professionals is super unwarranted, even the least competent of doctors are still smarter than me, and 99 percent of members on this forum when it comes to knowledge about medicine, maybe not hormones or a specific subsection of medicine (TRT for instance) but it doesn’t mean they know nothing. I don’t correct BS when I see it because I don’t feel like being attacked.
my opinion? On what, the post? I think you’re deficient in vitamin D, however I only see one blood test and I’m not a doctor, low vit-d lowers testosterone levels so supplement with vitamin D, how’s you’re overall lifestyle? Diet, stress etc. I suggest (if possible, some people require these medications to function and live a healthy, less depression/anxiety ridden life) get off the SSRI’s, however it’s not worth going off if it puts you’re mental health at serious risk. How’s you’re sleep, workout patterns etc. You’re prolactin is riiiiigggghhht at the top of the range, however elevated prolactin is a known side effect of SSRI use so… yeet. Higher prolactin (after a point) equates to lower testosterone. I’d suggest supplementing with vitamin D, try doing anything you can before hopping on the needle for life, this seems like a case of (potentially reversible) secondary hypogonadism, if you don’t need to hop on the needle, then don’t, unless you want to be a bodybuilder or something.)
Also low testosterone will/can exacerbate symptoms of depression, just an afterthought. If you want more info on the mechanisms on how these variables impact hormonal status get back to me and I’ll give you a detailed explanation, however I’m currently focused on studying for exams, so it might take a bit of time.
You need to check your TSH, fT3, fT4, maybe even rT3. Read the thyroid basics stickie. Check oral body temperature first thing in the morning to get a barometer for thyroid function.
If your thyroid levels are off your T levels will suffer, resulting in symptoms of depression and anxiety. Guys and their doctors consistently ignore their thyroid. Rule it out as an issue before moving forward with TRT.
If your levels are only slightly off, it may merely be selenium or iodine deficiency. If your levels are way off, you will feel like shit, you won’t be able to function in your daily life.
I would focus on getting extensive lab results and addressing your possible deficiencies, including vitamin D, before jumping on TRT, but something is clearly wrong. That said, I would get extensive testing before coming off your SSRIs.
May I ask what SSRI medication and dosage you are on and why you are on it? Even with suboptimal T levels you should not feel anxious and depressed if you are taking a high enough dose of SSRI and you have been on them for a prolonged period of time.
Low libido and ED, of course, are common side effects of SSRIs. But what you are experiencing is beyond the mere side effects.
I would caution you against getting off the meds just yet, especially if you plan on getting TRT. Make a long-term goal of getting off the meds but realize that many people, including myself, experience extreme depression and anxiety with TRT.
SSRIs could help you when you are getting acclimated to TRT, should you decide to go that route. I just don’t want to see you make a rash decision and suffer needlessly.
As Unreal said, what kind of diet and lifestyle do you have? What’s your body composition? Fit or fat?
Where, roughly speaking, do you live that you don’t get sufficient sun to create vitamin D? I have to wonder if low vitamin D caused low testosterone and depression in the first place . But you did not say why you are on SSRIs.
If possible, I would try to address the issues you’re having through diet and lifestyle, e.g. getting a good night sleep, eliminating stress as much as possible, and getting exercise, before doing TRT. TRT, I think, should be a last resort. Check thyroid!
Thank you for taking the time to answer my question.
I am currently on 10 mg daily. I was on 20 mg for 5 years. Libido has declined with time I must admit. I asked my GP to lower the doase to 10 mg to help with the libido thing but there is no change. I started on the SSRI for anxiety and depression. It just creeped into my life. I feel it helped in the beginning, not that I felt normal again but I was not too anxious or too depressed. My body compossion , I am fit or rather skinny guy. I have been my entire life. I think I have high metabolism. Hard to gain weight or muscles and when I do I lose it quickly. My diet is okay. I admit It can be better. I work out 2-3 times a week. I do not actually want to go on TRT. I just want to see if anything in my labs would point out to the cause of low test so I can fix it. I did a thyroid test few months ago and it was basic exam really.
ALT/ SGPT 11 IU/L in range (0-63)
TSH 1.59 mIU/L in range (0.34-5.60)
I live in north America and we have winter for 6 months so not too much sun.
It simplifies matters knowing you don’t want to go on TRT. I there’s not much I can add to my previous post except to repeat: rule out the thyroid as an issue and supplement vitamin D, at least 5000 to 10,000 UIs per day.
While your TSH is in “normal” range, it looks be slightly elevated. The only way to know for sure is to run a full thyroid panel of fT4, fT3, and rT3. TSH is not a thyroid hormone. It is a pituitary hormone.
Get a digital thermometer and check your waking temperature and two or three times throughout the day. If you don’t reach 98.6 degrees during the day, you may have a thyroid problem, resulting, most likely, from iodine deficiency. If your waking temperature is below 97 degrees, you may have an iodine deficiency and I would supplement for that.
I would rule out the thyroid as a problem first to see if testosterone levels, FSH, and prolactin return to normal. However, I did some reading and I found that, indeed, SSRIs may cause an increase in prolactin. I imagine elevated prolactin could affect FSH but I’m only speculating.
It would seem that at least this variety of SSRI is not right for you. I hear that there is genetic testing available in order to determine the best medications to take, but I don’t know what it costs.
You say that you don’t feel they are even working and, given your testosterone issues, I think getting your health and hormones under control is probably more effective than taking a low dose of SSRI.